Nebraska, 2005

Hail in Nebraska, May 28, 2005

May 28, 2005 · NWS GID · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$100,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 28, 2:20 AM CST, 8 hours 28 minutes earlier.

Area forecast discussion, May 28, 2:20 AM CST, 8 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
320 AM CDT SAT MAY 28 2005

.DISCUSSION...MAIN PROBLEMS SURROUND THUNDERSTORM CHANCES TODAY AND
TONIGHT ALONG WITH POTENTIAL SEVERE WEATHER.  06Z SURFACE ANALYSIS
SHOWERS RELATIVELY DRY LOW LEVEL AIR ACROSS MUCH OF THE FORECAST
AREA WITH DEWPOINTS IN THE MID 30S TO MID 40S.  MOISTURE IS NOT TOO
FAR AWAY WITH LOWER TO MID 50S DEWPOINTS IN SOUTHERN KANSAS AND
NORTHERN OKLAHOMA.  THE 00Z NAM IS ADVERTISING AN INCREASE IN LOW
LEVEL MOISTURE TODAY ACROSS THE CWFA AS A WARM FRONT BECOMES
ESTABLISHED ACROSS THE AREA.  THERE SHOULD BE ENOUGH INSTABILITY AND
DEEP LAYER SHEAR FOR SOME STORMS TO DEVELOP AND BECOME SEVERE WITH
THE MAIN THREATS LARGE HAIL AND DAMAGING WINDS.  THE LACK OF LOW
LEVEL SHEAR SHOULD MINIMIZE THE TORNADO THREAT...HOWEVER ANY STORMS
NEAR THE LOW LEVEL BOUNDARY WILL HAVE TO STILL BE WATCHED CLOSELY.

THE BETTER CHANCES OF THUNDERSTORMS SHOULD GRADUALLY SHIFT OUT OF
THE CWA LATER TONIGHT AS THE LOW LEVEL JET TURNS MORE
WESTERLY...HOWEVER WILL NOT END THUNDERSTORM CHANCES UNTIL BOTH THE
850 MB AND SURFACE FRONTS PASS ON SUNDAY.  ONE LIMITING FACTOR TO
THE SEVERE WEATHER CHANCES TODAY COULD BE HOW MUCH MOISTURE WILL
ACTUALLY RETURN WITH THE 00Z GFS KEEPING THE DEEPER MOISTURE
CONFINED TO KANSAS AND FAR SOUTHERN NEBRASKA.

THE RIDGE IN THE WESTERN UNITED STATES APPEARS TO STILL BREAK DOWN
BY MONDAY WITH THE LEAD SHORTWAVE ENERGY MAKING IT INTO THE CENTRAL
PLAINS BY TUESDAY.  DECIDED TO ADJUST POPS A BIT ON TUESDAY TO BRING
IN THE RAIN CHANCES EARLIER...OTHERWISE LEFT MOST OF THE EXTENDED
ALONE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE
KS...NONE

&&

CK
Hazardous weather outlook, May 28, 9:39 AM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1039 AM CDT SAT MAY 28 2005

NEZ039>041-046>049-060>064-072>077-291200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-GOSPER NE-
GREELEY NE-HALL NE-HAMILTON NE-HOWARD NE-KEARNEY NE-MERRICK NE-
NANCE NE-PHELPS NE-POLK NE-SHERMAN NE-VALLEY NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON AND YORK
1039 AM CDT SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA GENERALLY ALONG AND NORTH OF HIGHWAY 6.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT THREAT OF SEVERE WEATHER WILL BE POSSIBLE THIS AFTERNOON
AND EVENING OVER SOUTH CENTRAL NEBRASKA.  THUNDERSTORMS HAVE ALREADY
DEVELOPED THIS MORNING SOUTH OF HIGHWAY 6 BUT ARE EXPECTED TO PUSH
INTO AREAS OF SOUTH CENTRAL NEBRASKA GENERALLY NORTH OF HIGHWAY 6 BY
THIS AFTERNOON.  DESPITE ONLY A MARGINALLY UNSTABLE
ATMOSPHERE...MODERATE WIND SHEAR WILL ALLOW A FEW OF THESE STORMS TO
BECOME SEVERE WITH LARGE HAIL UP TO THE SIZE OF GOLFBALLS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE INTO SUNDAY. HOWEVER THESE
STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AS STORM STRENGTH
WILL BE LIMITED BY AN ONLY SLIGHTLY UNSTABLE ATMOSPHERE FOR AREAS
NORTH OF HIGHWAY 6.

THUNDERSTORMS ARE ALSO POSSIBLE TUESDAY AND WEDNESDAY OF NEXT WEEK.
THE POTENTIAL FOR SEVERE WEATHER ON THESE DAYS WILL CONTINUE TO BE
MONITORED AND UPDATED IN LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

KSZ005>007-017>019-NEZ082>087-291200-
FRANKLIN NE-FURNAS NE-HARLAN NE-JEWELL KS-MITCHELL KS-NUCKOLLS NE-
OSBORNE KS-PHILLIPS KS-ROOKS KS-SMITH KS-THAYER NE-WEBSTER NE-
INCLUDING THE CITIES OF...PHILLIPSBURG
1039 AM CDT SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL KANSAS AND
PORTIONS OF SOUTH CENTRAL NEBRASKA GENERALLY SOUTH OF HIGHWAY 6.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT THREAT OF SEVERE WEATHER WILL BE POSSIBLE THIS AFTERNOON
AND EVENING OVER NORTH CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL
NEBRASKA GENERALLY SOUTH OF HIGHWAY 6.  THUNDERSTORMS HAVE ALREADY
DEVELOPED THIS MORNING OVER NORTH CENTRAL KANSAS AND PORTIONS OF
SOUTH CENTRAL NEBRASKA AND BUT EXPECTED TO PUSH OUT OF THIS AREA BY
LATE AFTERNOON.  HOWEVER...ADDITIONAL THUNDERSTORMS ARE POSSIBLE BY
MID AFTERNOON ALONG A LIFTING WARM FRONT.  DESPITE ONLY A MARGINALLY
UNSTABLE ATMOSPHERE...MODERATE WIND SHEAR WILL ALLOW A FEW OF THESE
STORMS TO BECOME SEVERE WITH LARGE HAIL UP TO THE SIZE OF GOLFBALLS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL REMAIN POSSIBLE INTO SUNDAY WITH A FEW OF THESE
STORMS POSSIBLY SEVERE MAINLY OVER NORTH CENTRAL KANSAS DURING THE
AFTERNOON HOURS.  THE THREAT SHOULD THEN DIMINISH BY EARLY EVENING AS
A COLD FRONT MOVES SOUTH OF THE OUTLOOK AREA.

THUNDERSTORMS ARE ALSO POSSIBLE TUESDAY AND WEDNESDAY OF NEXT WEEK.
THE POTENTIAL FOR SEVERE WEATHER ON THESE DAYS WILL CONTINUE TO BE
MONITORED AND UPDATED IN LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

04

The radar

The Grand Island radar (KUEX), 88 km away, was scanning. The volume nearest the first event began at 16:48 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Harlan

When
May 28, 10:48 AM CST
Where
Harlan County, Orleans
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -99.450

Hail, Furnas

When
May 28, 11:25 AM CST
Where
Furnas County, Arapahoe
Measured
2 in hail
Property damage
$30,000
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -99.900

Hail, Furnas

When
May 28, 11:30 AM CST
Where
Furnas County, 4 mi E of Arapahoe
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.300, -99.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453402, 5453403, 5453404.